Alert archive / South Dakota / High Wind Watches in 2021
High Wind Watch 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind watch at Dec 4, 2021, 3:11 AM CST for 10 counties in South Dakota. It took effect at Dec 5, 2021, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 4, 2021, 3:11 AM CST (09:11 UTC)
- In effect from
- Dec 5, 2021, 9:00 AM CST
- Expired
- Dec 4, 2021, 3:01 PM CST
- In force
- Issued by
- NWS Aberdeen, SD
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126 WWUS73 KABR 040911 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 311 AM CST Sat Dec 4 2021 SDZ003-004-009-015-016-033>035-045-048-042115- /O.NEW.KABR.HW.A.0005.211205T1500Z-211206T0000Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Fort Pierre, Onida, Pierre, Murdo, and Kennebec 311 AM CST Sat Dec 4 2021 /211 AM MST Sat Dec 4 2021/ ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Corson, Campbell, Walworth, Dewey, Potter, Stanley, Sully, Hughes, Jones and Lyman Counties. * WHEN...From Sunday morning through Sunday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
241 WWUS73 KABR 042101 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 301 PM CST Sat Dec 4 2021 SDZ003-004-009-015-016-033>035-045-048-050515- /O.UPG.KABR.HW.A.0005.211205T1500Z-211206T0000Z/ /O.NEW.KABR.HW.W.0009.211205T1500Z-211206T0000Z/ Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- Including the cities of McIntosh, Herreid, Mobridge, Isabel, Gettysburg, Fort Pierre, Onida, Pierre, Murdo, and Kennebec 301 PM CST Sat Dec 4 2021 /201 PM MST Sat Dec 4 2021/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM CST /5 PM MST/ SUNDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Corson, Campbell, Walworth, Dewey, Potter, Stanley, Sully, Hughes, Jones and Lyman Counties. * WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SDZ005-010-017-036-037-051-050515- /O.NEW.KABR.HW.W.0009.211205T1500Z-211206T0000Z/ McPherson-Edmunds-Faulk-Hyde-Hand-Buffalo- Including the cities of Eureka, Ipswich, Faulkton, Highmore, Miller, and Fort Thompson 301 PM CST Sat Dec 4 2021 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...McPherson, Edmunds, Faulk, Hyde, Hand and Buffalo Counties. * WHEN...From 9 AM to 6 PM CST Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MNZ046-SDZ006-011-018>023-050515- /O.NEW.KABR.WI.Y.0022.211205T1500Z-211206T0000Z/ Big Stone-Brown-Day-Spink-Clark-Codington-Grant-Hamlin-Deuel- Including the cities of Ortonville, Aberdeen, Webster, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 301 PM CST Sat Dec 4 2021 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST SUNDAY... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In South Dakota, Brown, Day, Spink, Clark, Codington, Grant, Hamlin and Deuel Counties. In Minnesota, Big Stone County. * WHEN...From 9 AM to 6 PM CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind watch went out at Dec 3, 11:29 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Dec 3, 11:29 PM CST, 3 hours 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1129 PM CST Fri Dec 3 2021 .UPDATE... Issued at 1126 PM CST Fri Dec 3 2021 See updated aviation discussion below. UPDATE Issued at 914 PM CST Fri Dec 3 2021 No major changes made to the forecast this evening. Beginning to see some stronger radar echoes over the northwestern part of the state, and will continue to monitor should they expand into the northwestern CWA quicker than anticipated. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Saturday Night) Issued at 315 PM CST Fri Dec 3 2021 An active pattern sets up for the weekend. In the meantime, sfc high pressure will continue to build southeast over the forecast area through the first half of tonight. So, with light winds and a dry airmass advecting in, feel that colder MOS guidance might be a bit better than the model blend, only real caveat being clouds late tonight. Because of that big of uncertainty, decided to split the difference between NBM/MOS. Ahead of the next system, a decent WAA pattern sets up across the CWA late tonight. It will take some time to moisten up, but after midnight we should start to see some light measurable pcpn (snow). That band of snow is expected to shift gradually east and north, and should be mostly out of our CWA by Saturday evening. NBM probabilities of measurable snow are pretty high over the northern CWA, but once you go up to an inch or greater, the highest probabilities shift off into North Dakota with only low probs over SD/west central MN. The Coteau once again probably has the best chances of seeing a couple inches before the storm moves completely out. Temperatures on Saturday will start to recover out west, but will have more difficulty in the east under the slowly departing sfc high. A developing LLJ for Saturday night will lead to milder than normal overnight lows. .LONG TERM...(Sunday through Friday) Issued at 315 PM CST Fri Dec 3 2021 By the start of the period, a deepening ~1000mb sfc low will be positioned across eastern ND/SD. Generally light snow is possible across the far northeastern CWA during this time, but more of northeastern SD (still mostly east of the James River Valley) could see snow showers Sunday afternoon and evening as well, as moisture wraps around on the backside of the low. Around half an inch of snow accumulation is possible. Another, perhaps larger impact will be windy conditions Sunday morning through evening, when high wind warning criteria could be approached across the area. A good push of CAA on northwest winds will sweep through the forecast area Sunday morning and afternoon, along with pressure rises of 9mb/3hrs and 15mb/6 hrs through the evening per the 12z deterministic GFS run. Have collaborated with neighbors to populate the 90th percentile for winds and gusts Sunday (not high enough?). How will this wind interact with the snow? Fortunately there's no snow on the ground as of this afternoon, so only new snow from Saturday and Sunday will be available to blow around. The far northeastern CWA has the best chance for reduced visibility and adverse road conditions Sunday afternoon and evening, as around an inch of storm total snow is currently forecast. Temperatures drop into the single digits Sunday night, and then rebound only into the teens and low 20s for highs on Monday as high pressure drifts in. This below average air looks to be short-lived however, as a warming trend extends through mid-week. Several waves move through the upper-level flow from Monday night through the rest of the period, leading to at at least small PoPs from time to time. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1126 PM CST Fri Dec 3 2021 Terminals KABR,KATY,KPIR,KMBG An area of light snow will affect parts of central South Dakota overnight, then will spread eastward across northern South Dakota into west central Minnesota during the day Saturday. Cigs will remain at VFR levels, but vsbys may fall to MVFR levels at times. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...Lueck AVIATION...Parkin
Hazardous weather outlook, Dec 4, 3:10 AM CST, 1 minute before
Hazardous Weather Outlook National Weather Service Aberdeen SD 310 AM CST Sat Dec 4 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 310 AM CST Sat Dec 4 2021 /210 AM MST Sat Dec 4 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Northwest winds will increase on Sunday and could gust as high as 60 mph along and west of the Missouri river and near higher elevations of the Coteau. The gustier winds may also combine with light falling snow in far northeast SD to produce some reduced visibilities. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:01 PM CST | High Wind Warning | ABR | Buffalo, Campbell, Corson, Dewey, Edmunds, Faulk and 10 more | 27 hr |
| Dec 4, 3:01 PM CST | Wind Advisory | ABR | Brown, Clark, Codington, Day, Deuel, Grant and 4 more | 33 hr |
| Dec 4, 3:06 PM CST | Winter Weather Advisory | ABR | Marshall, Roberts | 27 hr |
Nearby
High Wind Watches in South Dakota, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.